Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

How to Handle ups and downs of Meds

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:30 AM in Pain Medications
Hi everyone need advice PM doctor put me on Percocet 5mg-350
1 tablet 4 times daily been taking it for two weeks it is taking the edge of the pain so it makes it managable.Problem is I am having trouble handling the seesaw effects of four times a day getting to the point I
hate to take it but I need to for the pain.Does that zonked out feeling every time you take a pill ever go away.
Thanks in advance


  • When I first started taking Vicodin ES I felt pretty loopy & zonked out...but it did decrease over time for me.
  • Hi Margaret.If the side effects don't subside within a couple weeks or are bothersome,mention it to your PM Dr and he/she will help you out.

    It's good that the meds are helping your pain.It does take time for our bodies to adjust to new medication,that's normal..unless it's more bothersome than you can deal with,or you are'nt getting the relief you think you should be.

    How bad is the seesaw feeling?
  • hi :H i see this is only your fourth post and i want to welcome you to the forum! =D> i am sorry you are having trouble with your pain meds. ~X( perhaps it is time to look at long acting-time released medications. you have to take them less each day and there is no rock and roll feeling to the medication. talk to your doctor about them.. :-C good luck and i hope you feel better soon. :D Jenny :)
  • 2 weeks on meds(Percocet 5mg-350)
    and then going in to the PM asking for long acting-time released medications might not be the most diplomatic way to deal with a medication issue-being the OP IS managing and getting some relief.

    I would just hate to see your Dr take it the wrong way...but if you have a long term relationship with/and know your PM well enough to approach the topic then that might be the way to go.

    Is your pain chronic and expected to last for a long time,or is this something not expected to last...what I mean is,do you think that you will need pain medication for any length of time?
  • Thank you nice people for responding so quickly.I dont post often because my problem seems so minor to all that the people on this Forum have to endure.Have been on Percocet for about 2 years also Lyrica twice daily since having surgery to remove Cyst from T9 area.Finally asked primary care for refferal to Pain Management as she was very against taking pain meds.Pm docter explained that I was not controlling pain by waiting until it reached the point where I was in agony then taking a pill so to take it every four hours also had medial nerve injections two weeks ago has not seemed to have helped.Problem is I take pill end up laying down feeling out of it for a while Takes the edge of the Pain for about two hour period, stomache upset, pain returning, wait until four hour ends then start over again also it seems its putting me in an aggravated mood.Could it be combo of percocet and Lyrica.
    Hope everyone has a good day and thanks again for ypur help

  • Isn't it amazing how differently doctors view pain medication?

    When my problems first began (I think it was in 2000 or 2001, maybe?) I had horrible back pain. I THOUGHT it was a pulled muscle... Go to the orthopedic doctor who treated me as a teen for my "crooked" knee caps (he did surgery on one knee). He xrayed my back and told me it looked HORRID. I was leaving in a few days to go to Hawai'i. He gave me, grudgingly, a prescription for Percocets to take every 4 hours as needed. I did. Then, when my prescription ran out (because I was taking it every 4 hours) he was appalled. It's not good to take that kind of medication long-term. Well, now I know why - Percocet has acetaminophen in it which is bad for the liver.

    I had to see him again some time later and he was surprised that my PCP had prescribed Lortab for me to take daily every 4 - 6 hours.

    Now, when I go in to see the PM, I am asked how my pain is being managed (good? bad?) and what medication changes (if any) I would like to make.

    I am surprised by the differences in opinion from one professional to the next - depending on their specialty.

    The psychologist I was told to see for the SCS approval is of a totally different mind set. HE thinks that I am hurting because I am depressed. No matter how many times I tell him my pain is the cause of my "depressed mood", not the effect. I keep asking him "then how come I don't hurt less on the days I am feeling really really happy? Or find my pain level isn't all that much higher on days I am really feeling overwhelmed? Hmmm?" If that makes any sense. What a dork he is...

    I do agree that it is better to "stay ahead of the pain" - meaning, take the medication as directed. Even if you do not hurt. If it says take every 4 - 6 hours as needed for pain, then take it at, say hour #5 or #6. Let it build up in your system and hopefully you may find that is all you need to help keep you at a functional pain level. Also, that dopey, sleepy feeling will pass too once your body adjusts to having this new chemical introduced.

    Best of luck to you, Margaret. I hope you and your doctor can find a happy medium for you soon!!!

  • If you are taking 5/325 and riding a rollercoaster perhaps you can try snapping the pills in half and taking half every two hours. With a standard Percocet 5/325 this should not be an issue. You don't want to break up er meds though.

    Sometimes when I try this I find the med level remains to low and seems to not work at all. With Hydrocodone and Oxycodone my levels only seem to be high enough when I take the full tab at 5/325. The half tab solution just allows you a more level playing field of pain control. If you're only getting coverage in the middle two hours of a dose you may never get that level at all taking half tabs.
Sign In or Register to comment.